All Issues

Volume 27, 2022

Volume 26, 2021

Volume 25, 2020

Volume 24, 2019

Volume 23, 2018

Volume 22, 2017

Volume 21, 2016

Volume 20, 2015

Volume 19, 2014

Volume 18, 2013

Volume 17, 2012

Volume 16, 2011

Volume 15, 2011

Volume 14, 2010

Volume 13, 2010

Volume 12, 2009

Volume 11, 2009

Volume 10, 2008

Volume 9, 2008

Volume 8, 2007

Volume 7, 2007

Volume 6, 2006

Volume 5, 2005

Volume 4, 2004

Volume 3, 2003

Volume 2, 2002

Volume 1, 2001

Discrete and Continuous Dynamical Systems - B

March 2008 , Volume 9 , Issue 2

Select all articles


Homogenization and long time asymptotic of a fluid-structure interaction problem
Grégoire Allaire and Alessandro Ferriero
2008, 9(2): 199-220 doi: 10.3934/dcdsb.2008.9.199 +[Abstract](2696) +[PDF](273.9KB)
We study the homogenization of an unsteady fluid-structure interaction problem with a scaling corresponding to a long time asymptotic regime. We consider oscillating initial data which are Bloch wave packets corresponding to tubes vibrating in opposition of phase. We prove that the initial displacements follow the rays of geometric optics and that the envelope function evolves according to a Schr ̈odinger equation which can be interpreted as an effect of dispersion.
Lie symmetries, qualitative analysis and exact solutions of nonlinear Schrödinger equations with inhomogeneous nonlinearities
Juan Belmonte-Beitia, Víctor M. Pérez-García, Vadym Vekslerchik and Pedro J. Torres
2008, 9(2): 221-233 doi: 10.3934/dcdsb.2008.9.221 +[Abstract](2419) +[PDF](264.1KB)
Using Lie group theory and canonical transformations, we construct explicit solutions of nonlinear Schrödinger equations with spatially inhomogeneous nonlinearities. We present the general theory, use it to study different examples and use the qualitative theory of dynamical systems to obtain some properties of these solutions.
Adaptive synchronization of a class of uncertain chaotic systems
Samuel Bowong and Jean Luc Dimi
2008, 9(2): 235-248 doi: 10.3934/dcdsb.2008.9.235 +[Abstract](2590) +[PDF](327.2KB)
The aim of this paper is to study the adaptive synchronization of a class of uncertain chaotic systems in the drive-response framework. A robust adaptive observer-based response system is designed to synchronize a given chaotic system with uncertainties. An improved adaptation law on the upper bound of uncertainties is proposed to guarantee the boundedness of both the synchronization error and the estimated feedback coupling gains when a boundary layer technique is employed. A numerical example of the modified Chua’s circuit is considered to show the efficiency and effectiveness of this scheme.
Asymptotic behavior of size-structured populations via juvenile-adult interaction
József Z. Farkas and Thomas Hagen
2008, 9(2): 249-266 doi: 10.3934/dcdsb.2008.9.249 +[Abstract](3127) +[PDF](232.7KB)
In this work a size-structured juvenile-adult population model is considered. The linearized dynamical behavior of stationary solutions is analyzed using semigroup and spectral methods. The regularity of the governing linear semigroup allows us to derive biologically meaningful conditions for the linear stability of stationary solutions. The main emphasis in this work is on juvenile-adult interaction and resulting consequences for the dynamics of the system. In addition, we investigate numerically the effect of a non-zero population inflow, due to an external source of newborns, on the linear dynamical behavior of the system in a special case of model ingredients.
Periodic solutions for a semi-ratio-dependent predator-prey dynamical system with a class of functional responses on time scales
Mostafa Fazly and Mahmoud Hesaaraki
2008, 9(2): 267-279 doi: 10.3934/dcdsb.2008.9.267 +[Abstract](3015) +[PDF](193.8KB)
In this paper we explore the existence of periodic solutions of a nonautonomous semi-ratio-dependent predator-prey dynamical system with functional responses on time scales. To illustrate the utility of this work, we should mention that, in our results this system with a large class of monotone functional responses, always has at least one periodic solution. For instance, this system with some celebrated functional responses such as Holling type-II (or Michaelis-Menten), Holling type-III, Ivlev, $mx$ (Holling type I), sigmoidal [e.g., Real and ${mx^2}/{((A+x)(B+x))}$] and some other monotone functions, has always at least one $\omega$-periodic solution. Besides, for some well-known functional responses which are not monotone such as Monod-Haldane or Holling type-IV, the existence of periodic solutions is proved. Our results extend and improve previous results presented in [4], [10], [22], and [38].
A nonlinear degenerate system modelling water-gas flows in porous media
Cédric Galusinski and Mazen Saad
2008, 9(2): 281-308 doi: 10.3934/dcdsb.2008.9.281 +[Abstract](2973) +[PDF](317.4KB)
The aim of this paper is to study a system modelling the flow of an incompressible phase (water) and a compressible phase (gas) in porous media. Two kinds of degeneracy appear for this problem: a dissipative term and an evolution term degenerate with respect to the saturation. Global weak solutions are established for the system by introducing several approximate models. The first one consists in obtaining a non-degenerate dissipative system. The second one is a time discretization method in order to overcome the degeneracy in the evolution term. At this step, the subproblem is a non- degenerate elliptic system which is strongly coupled and highly nonlinear. Then the Leray-Schauder fixed point theorem instead of a classical Schauder fixed point theorem is the key point to solve such a problem.
Quasi-static evolution of polyhedral crystals
Przemysław Górka
2008, 9(2): 309-320 doi: 10.3934/dcdsb.2008.9.309 +[Abstract](2326) +[PDF](184.5KB)
We examine quasi-static evolution of crystals in three dimensions. We assume that the Wulff shape is a prism with a hexagonal base. We include the Gibbs-Thomson law on the crystal surface and the so-called Stefan condition. We show local in time existence of solutions assuming that the initial crystal has admissible shape.
Feedback-mediated coexistence and oscillations in the chemostat
Willard S. Keeran, Patrick D. Leenheer and Sergei S. Pilyugin
2008, 9(2): 321-351 doi: 10.3934/dcdsb.2008.9.321 +[Abstract](2164) +[PDF](393.3KB)
We consider a mathematical model that describes the competition of three species for a single nutrient in a chemostat in which the dilution rate is assumed to be controllable by means of state dependent feedback. We consider feedback schedules that are affine functions of the species concentrations. In case of two species, we show that the system may undergo a Hopf bifurcation and oscillatory behavior may be induced by appropriately choosing the coefficients of the feedback function. When the growth of the species obeys Michaelis-Menten kinetics, we show that the Hopf bifurcation is supercritical in the relevant parameter region, and the bifurcating periodic solutions for two species are always stable. Finally, we show that by adding a third species to the system, the two-species stable periodic solutions may bifurcate into the coexistence region via a transcritical bifurcation. We give conditions under which the bifurcating orbit is locally asymptotically stable.
The effect of the remains of the carcass in a two-prey, one-predator model
Sungrim Seirin Lee and Tsuyoshi Kajiwara
2008, 9(2): 353-374 doi: 10.3934/dcdsb.2008.9.353 +[Abstract](2415) +[PDF](1562.9KB)
We propose a two-prey, one-predator model involving the effect of the carcass. We consider a commensal interaction that a prey species eats the remains of the other prey species’ carcass given by their predator. Under some biological assumptions, we construct two ODE models. We analyze the linear stability and prove the permanence of the two models. We also show that the effect of the remains of the carcass leads to chaotic dynamics for biologically reasonable choices of parameters by numerical simulations. Finally, we discuss the dynamical results and the coexistent regions of the three species.
Uniqueness in determining multiple polygonal scatterers of mixed type
Hongyu Liu and Jun Zou
2008, 9(2): 375-396 doi: 10.3934/dcdsb.2008.9.375 +[Abstract](2516) +[PDF](437.5KB)
We prove that a polygonal scatterer in $\mathbb{R}^2$, possibly consisting of finitely many sound-soft and sound-hard polygons, is uniquely determined by a single far-field measurement.
A two-parameter geometrical criteria for delay differential equations
Suqi Ma, Zhaosheng Feng and Qishao Lu
2008, 9(2): 397-413 doi: 10.3934/dcdsb.2008.9.397 +[Abstract](2338) +[PDF](337.3KB)
In some cases of delay differential equations (DDEs), a delay-dependant coefficient is incorporated into models which takes the form of a function of delay quantity. This brings forth frequent stability-switch phenomena. A geometrical stability criterion is developed on the two-parameter plane for analyzing Hopf bifurcations of equilibria. It is shown that the increasing direction of parameter $\sigma$ would confirm bifurcation directions (from stable one to unstable one, or whereas) at the critical delay values. These lead to the definite partition of stable and unstable regions on the $(\sigma-\tau)$ plane. Several examples are given to illustrate how to use this method to detect both Hopf and double Hopf bifurcations.
Dynamically consistent discrete Lotka-Volterra competition models derived from nonstandard finite-difference schemes
Lih-Ing W. Roeger
2008, 9(2): 415-429 doi: 10.3934/dcdsb.2008.9.415 +[Abstract](3627) +[PDF](174.8KB)
Discrete-time Lotka-Volterra competition models are obtained by applying nonstandard finite difference (NSFD) schemes to the continuous-time counterparts of the model. The NSFD methods are noncanonical symplectic numerical schemes when applying to the predator-prey model $x'=x-xy$ and $y'=-y+xy$. The local dynamics of the discrete-time model are analyzed and compared with the continuous model. We find the NSFD schemes that preserve the local dynamics of the continuous model. The local stability criteria are exactly the same between the continuous model and the discrete model independent of the step size. Two specific discrete-time Lotka-Volterra competition models by NSFD schemes that preserve positivity of solutions and monotonicity of the system are also given. The two discrete-time models are dynamically consistent with their continuous counterpart.

2020 Impact Factor: 1.327
5 Year Impact Factor: 1.492
2021 CiteScore: 2.3




Special Issues

Email Alert

[Back to Top]